Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 44, NWS Honolulu, HI

September 11, 2015Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 11, 2015, 1:15 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2015, 1:15 PM HST (23:15 UTC)
Expired
Sep 11, 2015, 4:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 83 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 11.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2015-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2015-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WGHW50 PHFO 112315
FFWHFO
HIC003-120215-
/O.NEW.PHFO.FF.W.0044.150911T2315Z-150912T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU
115 PM HST FRI SEP 11 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 415 PM HST
    
* AT 111 PM HST...DOPPLER RADAR INDICATED AN AREA OF HEAVY SHOWERS 
  AND THUNDERSTORMS MOVING OVER OAHU FROM THE SOUTH. HEAVY SHOWERS 
  WITH RAIN RATES IN EXCESS OF 2 INCHES PER HOUR WILL FALL OVER 
  ALREADY SATURATED GROUND IN HONOLULU...PEARL CITY...AIEA...AND 
  WAIPIO.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  THE ENTIRE ISLAND OF OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 415 PM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED ADVISORY THAT
WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF OAHU IN HONOLULU COUNTY.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2147 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

WROE
2 follow-up statements
224 
WGHW70 PHFO 120054
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
254 PM HST FRI SEP 11 2015

HIC003-120215-
/O.CON.PHFO.FF.W.0044.000000T0000Z-150912T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
254 PM HST FRI SEP 11 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

AT 250 PM HST...RADAR SHOWED HEAVY SHOWERS MOVING ACROSS WINDWARD 
OAHU...THE KOOLAU RANGE...AND THE NORTH SHORE...WITH RAINFALL 
DIMINISHING ALONG THE SOUTH SHORE AND LEEWARD AREAS. RAIN RATES OF 
UP TO TWO INCHES PER HOUR CONTINUED IN THE HEAVIEST SHOWERS.

LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE BUT ARE NOT LIMITED
TO...
THE ENTIRE ISLAND OF OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 415 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2147 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

WROE
061 
WGHW70 PHFO 120209
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
409 PM HST FRI SEP 11 2015

HIC003-120217-
/O.EXP.PHFO.FF.W.0044.000000T0000Z-150912T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
409 PM HST FRI SEP 11 2015

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
WILL EXPIRE AT 415 PM HST...

RADAR SHOWS WIDESPREAD HEAVY RAINFALL DIMINISHING ACROSS MUCH OF THE 
ISLAND...WHILE ISOLATED MODERATE TO LOCALLY HEAVY SHOWERS PERSIST 
ACROSS WINDWARD OAHU AND THE KOOLAU RANGE. RUNOFF IS STILL 
OCCURRING...AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2147 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 10:00 AM HST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 11, 10:00 AM HST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST FRI SEP 11 2015

.SYNOPSIS...
PASSING SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS
CAN BE EXPECTED THROUGH SATURDAY AS A MOIST AIRMASS LIES ACROSS THE
AREA. WINDS WILL BE LIGHT AND VARIABLE FAVORING A SOUTHEASTERLY
DIRECTION. HIGH PRESSURE WILL BE BUILDING IN TO THE NORTH EARLY NEXT
WEEK WITH A MORE TYPICAL TRADE WIND WEATHER PATTERN RETURNING.

&&

.DISCUSSION...
AN AREA OF HIGH PRESSURE LIES FAR TO THE NORTHEAST OF
THE STATE WHILE THE REMNANTS OF JIMENA LIES JUST TO THE NORTHWEST OF
KAUAI. THIS PLACES THE ISLANDS IN LOW LEVEL SOUTHEASTLY FLOW.
ABUNDANT LOW LEVEL MOISTURE IS IN PLACE IN THE ISLAND VICINITY. ALSO
AN UPPER LEVEL LOW IS SEEN ON WATER VAPOR IMAGERY DIGGING DOWN
TOWARD THE STATE FROM THE NORTHWEST. THUS LOCALLY HEAVY SHOWERS ARE
A POSSIBILITY AS WELL AS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
THE AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF THE STATE
THROUGH SATURDAY AFTERNOON.

BY SUNDAY THE REMNANTS OF JIMENA WILL BE FAR TO THE NORTHWEST OF THE
STATE WITH HIGH PRESSURE BUILDING IN TO OUR NORTH. THIS WILL ALLOW
FOR THE RETURN OF TRADE WIND WEATHER PATTERN ACROSS THE AREA. A
DRIER AND MORE STABLE AIRMASS WILL MOVE IN FROM THE EAST. THUS
CLOUDS AND PASSING SHOWERS WILL TEND TO FAVOR WINDWARD AND MAUKA
AREAS WITH A FEW SHOWERS EXPECTED OVER SOME LEEWARD LOCATIONS.

&&

.AVIATION...
MOISTURE ASSOCIATED WITH THE REMNANTS OF JIMENA WILL
SWEEP ACROSS OAHU TODAY AND KAUAI TONIGHT...WITH WIDESPREAD SHOWER
ACTIVITY REDUCING CIGS/VSBYS AT THE TERMINALS ON THESE ISLANDS.
ELSEWHERE...PREDOMINANTLY VFR CONDITIONS ARE EXPECTED...WITH THE
EXCEPTION OF PHNY WHERE MVFR CIGS ARE EXPECTED FOR MUCH OF THE DAY.

AIRMET SIERRA IS IN EFFECT FOR MTN OBSC ACROSS OAHU. ADDITIONAL
AIRMETS FOR MTN OBSC MAY BE NECESSARY LATER TODAY ACROSS THE OTHER
ISLANDS.

&&

.MARINE...
STRENGTHENING TRADE WINDS EARLY NEXT WEEK WILL CAUSE AND
INCREASE IN SHORT PERIOD CHOPPY SURF ALONG EAST FACING SHORES. BY
MONDAY THE WINDS ARE EXPECTED TO BE SUFFICIENTLY STRONG ENOUGH TO
CAUSE SMALL CRAFT ADVISORY CONDITIONS OVER THE TYPICALLY WINDY
WATERS AROUND MAUI COUNTY AND THE BIG ISLAND. THERE WILL ALSO BE A
SERIES OF SMALL SOUTH SWELLS THROUGHOUT THE FORECAST PERIOD WITH
SURF HEIGHTS EXPECTED TO REMAIN BELOW ADVISORY LEVELS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NIIHAU-KAUAI-
OAHU-MOLOKAI-LANAI-KAHOOLAWE-MAUI.

&&

SYNOPSIS/DISCUSSION/MARINE...BURKE
AVIATION...JELSEMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:06 PM HSTAreal Flood AdvisoryHFOKauai8 hr
Sep 10, 6:00 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 10, 6:01 PM HSTAreal Flood AdvisoryHFOKalawao4 hr
Sep 10, 6:19 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 10, 9:33 PM HSTFlash Flood WarningHFOKalawao3 hr
Sep 11, 1:37 AM HSTAreal Flood AdvisoryHFOHonolulu4 hr
Sep 11, 5:40 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 11, 7:52 AM HSTFlash Flood WarningHFOHonolulu3 hr
Sep 11, 10:01 AM HSTFlash Flood WarningHFOHonolulu3 hr
Sep 11, 12:27 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.